Kansas, 2014

Hail in Kansas, July 12, 2014

July 12, 2014 · NWS DDC · 3 events in 1 county or zone

An isolated severe event was reported in Kearny county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe event was reported in Kearny county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 5:06 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 5:06 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT Sat Jul 12 2014

...Updated aviation discussion...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 100 PM CDT SAT JUL 12 2014

Short range models indicate the upper level shortwave in the
Northern Plains pushing eastward into the Great Lakes Region
tonight. As the shortwave moves across the region, an attendant
frontal boundary will shift slowly southward out of Nebraska into
northwest and north central Kansas this evening. Ample low level
moisture will be present with surface dewpoints well into the lower
to mid 60s(F) across central and southwest Kansas. Even with a weak
flow aloft in place across the high plains of western Kansas, enough
instability and forcing will exist to support thunderstorm
development in the vicinity of the boundary across west central,
central, and portions of southwest Kansas tonight. Although the
flow aloft will remain fairly weak as mentioned above, CAPE values
in excess of 1000 J/Kg and steep lapse rates suggest the
possibility for stronger storms with gusty winds the primary
threat. Widespread severe weather is not expected.

Little change is expected to the air mass in place across the high
plains of western Kansas tonight. As a result, look for lows back
down into the 60s(F) across west central Kansas to the lower 70s(F)
in south central Kansas. Slightly cooler temperatures are likely
Sunday as a weak frontal boundary pushes southward into Oklahoma.
Expect highs only up into the 80s(F) across central Kansas with
lower to mid 90s(F) still possible closer to the Oklahoma border.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 240 PM CDT SAT JUL 12 2014

By Sunday evening, the strong cold front will be down in Northern
Oklahoma, but still pretty close to the Kansas southern border.
Thunderstorms will be possible, mainly down along the Kansas and
Oklahoma border, with 30 to 40 percent chances. The flow aloft will
be northwest, with a high pressure center over Nevada and a strong
upper low pressure area over Western Ontario.  Minor short waves
will travel southeast in the NW flow, and will help trigger storms
near the cold front.  The surface high pressure, cold in nature,
will settle into the southern Mississippi Valley, with an east to
southeast upslope flow forming near the surface over Western
Kansas.

One after another upper short wave, some larger than others, will
flow through Western Kansas and bring rain chances to our CWA, from
Monday into Wednesday night. The rain Monday and Monday night will
mainly be from upslope precipitation, and some thunderstorm
activity is still possible. Going into Tuesday, a real cool down
will take affect, with Maximum Temperatures Tuesday falling into
the mid to upper 70s, and Wednesday only into the lower to mid 70s
for high temperatures. Thursday still looks cool with an upslope
affect, and highs should be in the upper 70s to near 80 degrees.
The precipitation will end sometime on Thursday, with a mid to
upper level downslope pattern forming.  Friday's maximum temperatures
will rise to the middle to upper 80s, on their way to lower 90s by
Saturday.

By Saturday, there will be a lee side trough enter far western
Kansas, and by afternoon there could be some thunderstorms, with 20
to 30 percent chances in our west and southwest zones.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 602 PM CDT SAT JUL 12 2014

Moisture will increase in the 800mb to 600mb level tonight as an
upper level disturbance moves across the western Kansas. VFR
conditions can be expected given that the main moisture will be
at or above the 800mb level. In addition to the increasing clouds
there will also be a chance for some scattered thunderstorms.
Based on the latest RAP and HRRR along with most recent radar
trend will favor thunderstorms between 00z and 04z at Hays and
Garden City, and in the Dodge area between 04z and 09z. Given the
scattered nature of these storms tonight will go with VCTS at all
taf sites. A cold front will cross western Kansas overnight which
will shift a south/southwest wind to the north/northeast. Will
base timing of the frontal passage with the NAM, RAP and HRRR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  89  68  88 /  30  30  30  30
GCK  68  88  67  87 /  40  20  30  30
EHA  68  91  67  87 /  30  40  40  50
LBL  69  92  68  88 /  30  30  30  40
HYS  68  88  68  88 /  40  20  30  40
P28  72  94  71  90 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Burke
AVIATION...Burgert
Hazardous weather outlook, Jul 12, 1:48 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT SAT JUL 12 2014

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
248 PM CDT SAT JUL 12 2014 /148 PM MDT SAT JUL 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH EARLY SUNDAY
MORNING ACROSS WEST CENTRAL, CENTRAL, AND PORTIONS OF SOUTHWEST
KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE VARYING CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY NORTH OF AN
ELKHART TO LARNED LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Jul 12, 6:02 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT SAT JUL 12 2014

KSZ044-045-063-064-077-078-130045-
FINNEY-FORD-GRAY-HODGEMAN-LANE-NESS-
702 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NORTHEASTERN FINNEY...
NORTHERN GRAY...NORTHWESTERN FORD...SOUTHEASTERN LANE AND SOUTHERN
NESS COUNTIES...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NESS CITY TO 12
MILES NORTH OF CHARLESTON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3835 9958 3826 9958 3826 9957 3815 9957
      3779 10026 3808 10082 3850 9993
TIME...MOT...LOC 0002Z 298DEG 14KT 3838 9989 3803 10052

WAH
Special weather statement, Jul 12, 6:07 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT SAT JUL 12 2014

KSZ062-063-075-076-130045-
FINNEY-GRANT-HASKELL-KEARNY-
707 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHWESTERN
HASKELL...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF LAKIN...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3797 10111 3772 10095 3763 10141 3789 10150
TIME...MOT...LOC 0007Z 257DEG 4KT 3781 10129

WAH
Special weather statement, Jul 12, 6:30 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT SAT JUL 12 2014

KSZ074-130115-
STANTON-
730 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JOHNSON CITY. THIS STORM WAS NEARLY
STATIONARY.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3767 10205 3774 10178 3774 10153 3753 10152
      3743 10202 3751 10205
TIME...MOT...LOC 0030Z 281DEG 2KT 3760 10173

WAH
Local storm report, Jul 12, 7:11 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SAT JUL 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     1 NE JOHNSON CITY       37.58N 101.73W
07/12/2014  M56 MPH          STANTON            KS   MESONET

            MESONET STATION 1 NE JOHNSON CITY /KJHN/

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jul 12, 8:19 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT SAT JUL 12 2014

KSZ062-130300-
KEARNY-
919 PM CDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKIN...MOVING WEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3798 10154 3813 10141 3794 10112 3779 10124
      3791 10155 3797 10154
TIME...MOT...LOC 0219Z 108DEG 6KT 3790 10128

WAH

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kearny

When
July 12, 8:24 PM CST
Where
Kearny County, 1.77 mi WSW of Lakin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -101.280

Hail, Kearny

When
July 12, 8:30 PM CST
Where
Kearny County, 3.34 mi WSW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.310

Hail, Kearny

When
July 12, 8:34 PM CST
Where
Kearny County, 1.77 mi WSW of Lakin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -101.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538436, 538437, 538438.